Learn something new every day
More Info... by email
Lithium withdrawal refers to the troubling symptoms which can occur after a person suddenly stops taking the drug lithium. In most cases, this medication is doctor prescribed for the treatment of bipolar disorder. It helps with both the mania and depression associated with the condition. The body eventually becomes accustomed, and even reliant, on this and other medications, so when they are discontinued, severe side effects can occur.
Symptoms of a lithium withdrawal may include nausea, vomiting, sweating, headache, emotional disturbances, and others. In very severe cases, the body may even go into shock during the initial withdrawal stages. It can take weeks before a patient is entirely free of the drug, as it takes time for the body to filter it out of its system. No patient should ever stop taking lithium or any other prescription drug without first speaking with their doctor.
There are various levels of severity when it comes to withdrawal symptoms. Some patients will have much more severe issues than others. This may be due to a person's individual body weight, how sensitive that person is to drugs and other substances, and the dosage given. Reasons for having a patient taken off lithium may also vary, but some may react poorly to the drug.
Those with bipolar disorder should be extremely careful when discontinuing lithium, as they may have an increase in symptoms and mood instability. Most times, patients should be slowly weaned off their medication in order to prevent mood swings and lithium withdrawal symptoms. This means that they will decrease their daily dosage over time so that the body is allowed to adjust to functioning without lithium.
Since lithium withdrawal is potentially serious, patients should not begin or stop taking this drug without direct supervision. Any withdrawal symptoms should be reported to a health care professional to ensure the health and safety of the patient. If a slow weaning of the medication is not possible for any reason, patients should be monitored especially closely to ensure that no serious symptoms occur. Additional medications may be needed to stabilize those with bipolar disorder, as ongoing treatment is typically required for this condition. Patients should follow the recommendations of their doctor carefully who will describe how a patient should reduce their dose and over what period of time.
I'm not a doctor but I think that a gradual lowering of one's dose might be a less painful and lower risk alternative.
Has anyone here experienced lithium withdrawal? Can you share your experience?
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!